Back to Ask the Diabetes Team Ask the Diabetes Team

From Eastham, Massachusetts, USA:

What are the symptoms of lactic acidosis, a possible side effect of Glucophage?


Lactic acidosis (or lactic acidemia) is the accumulation of lactic acid within the blood. Have you ever gotten a cramp in your side or leg after running? That is a little local accumulation of lactic acid, but more diffuse lactic acid build up can be very serious! Various symptoms can include muscle weakness and aches, a general feeling of malaise, but can also include vomiting. There can be kidney failure and even death if severe and systemic.

Intravenous x-ray iodine contrast dye has been reported to precipitate lactic acidosis in individuals receiving Glucophage [metformin]. If you stop taking the metformin for about four days before receiving x-ray contrast dye, the risk of possible lactic acidosis goes down. Underlying kidney problems may also lead to increased risk. As serious as lactic acidosis can be, it actually is extremely rare in patients on metformin.


Original posting 20 Aug 2001
Posted to Pills for Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.